Flood, Brown
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Brown County, Columbia to Stratford
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 45.620, -98.320
The James River continued to flood throughout June from Columbia to Stratford to Ashton. Many acres of agricultural land along with a few roads remained flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The James River continued to flood throughout June from Columbia to Stratford to Ashton. Many acres of agricultural land along with a few roads remained flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 31, 9:19 PM CST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1019 PM CDT THU MAY 31 2007 .UPDATE... SHOWERS LOOK TO BE MORE ON THE SCATTERED SIDE THROUGH THE NIGHT. THUS...DECREASED POPS SOME IN THE FORECAST FOR TONIGHT. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT VERY SLOW MOVING UPPER LOW STILL THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR THIS EVENING CONTINUE TO EXPECT ISOLATED TO SCATTERED ACTIVITY OVER ESPECIALLY THOSE AREAS EAST OF THE MISSOURI RIVER VALLEY WHERE SFC BASED LIFTED INDICES AND CAPES INDICATE BEST POTENTIAL FOR CONVECTION. LOW LEVEL JET ALSO POINTED INTO THIS AREA THIS EVENING. IN ADDITION...LOW FREEZING LEVELS MAY WELL LEAD TO A COUPLE OF HAILERS THIS EVENING. MORE WIDESPREAD COVERAGE COULD OCCUR LATER TONIGHT OVER THE BIG SIOUX AND POSSIBLY JAMES RIVER VALLEYS AS SOME ENERGY LIFTS OUT OF THE CENTRAL PLAINS. FOR LATER ON FRIDAY...RIGHT INTO SATURDAY MODELS CONTINUE TO INDICATE H7 THETAE RIDGE/TROWAL DEVELOPING OVER NORTHEAST CWA AND WRAPPING BACK TO THE WEST. ALSO SEE PLENTY OF LIFT VIA LEFT EXIT REGION OF H3 JET AS IT ROTATES AROUND UPPER LOW. THOSE FACTORS IN COMBINATION WITH LOW LEVEL DEWPOINTS WELL INTO THE 50S AND PWATS APPROACHING 1.4 INCHES SUGGEST PLENTY OF MOISTURE AVAILABLE FOR ADDITIONAL RAINFALL...SOME WHICH COULD BE HEAVY. A LOOK AT 3HR FLASH FLOOD GUIDANCE PUTS THE JAMES VALLEY GENERALLY FROM NEAR AN INCH TO AROUND 2 INCHES...RANGING TO 3.5 INCHES OVER WEST CENTRAL MINNESOTA. HAVE A FEELING THAT RAIN MAY BE STRUNG OUT OVER A LONG ENOUGH PERIOD OF TIME SUCH THAT THE THREAT OF FLASH FLOODING COULD BE SOMEWHAT MITIGATED...THUS NO HEADLINES FOR NOW...BUT LATER SHIFTS WILL CERTAINLY NEED TO KEEP AN EYE ON THE SITUATION. BASICALLY USED BIAS CORRECTED ADJ MAV FOR TEMPERATURES AND DEWPOINTS...WITH SOME MODIFICATION. THESE NUMBERS LOOKED PRETTY GOOD BASED ON EXPECTED CLOUD COVER AND H85 TEMP PROGS. .LONG TERM...SUNDAY THROUGH THURSDAY ON SUNDAY MORNING...THE MID LEVEL LOW CURRENTLY OVER THE DAKOTAS IS FORECAST BY THE 12Z GFS/ECMWF/CANADIAN/GFS ENSEMBLE MODELS TO HAVE MOVED TO THE EAST OVER WISCONSIN...LEAVING THE REGION IN NORTHERLY TO NORTHWESTERLY FLOW ALOFT. THE 12Z NAM IS SLOWER MOVING THE LOW OUT TO THE EAST...AND STILL PLACES IT IN CENTRAL IOWA SUNDAY MORNING. REGARDLESS...WITH THIS FLOW ON THE BACKSIDE OF THE LOW...IT APPEARS THAT LAPSE RATES MAY STILL BE GREAT ENOUGH TO SUPPORT INSTABILITY SHOWERS ON SUNDAY AND MONDAY AFTERNOONS/EVENINGS...ESPECIALLY SUNDAY AS THE LOW IS STILL RELATIVELY CLOSE. WITH THE OVERALL SLOWER PROGRESSION OF THE MODELS IN MOVING THE LOW OFF TO THE EAST...THE NAM MAY BE THE BEST MODEL HERE WITH A GREATER POTENTIAL FOR SHOWERS. EITHER WAY...FELT IT WAS BEST TO LEAVE THESE CHANCES IN...MOSTLY IN THE EAST CLOSER TO THE LOW. FOR MONDAY...MORE INSTABILITY SHOWERS COULD BE POSSIBLE...BUT THE GFS...WITH SUPPORT FROM THE ECMWF...HAS ALSO BEEN INDICATING THAT A WEAK SURFACE TROUGH WILL REMAIN OVER THE AREA PRIMARILY IN THE MORNING AND EARLY AFTERNOON...WHICH WOULD HELP TO ENHANCE THE POTENTIAL OF PRECIPITATION THROUGH THE DAY MONDAY...BUT HIGH PRESSURE TO THE SOUTH AND WEST LOOKS TO BRIEFLY MOVE INTO THE AREA MONDAY AFTERNOON AND EVENING...SO CHANCES ARE LIKELY LIMITED TO THE EASTERN CWA BEFORE THE HIGH BEGINS TO BUILD NORTHWARD AND EASTWARD. A SURFACE COLD FRONT EXTENDING BETWEEN THE DEPARTING LOW IN SOUTHEAST CANADA...AND ANOTHER LOW IN SOUTHWEST CANADA...THEN MOVES SOUTH THROUGH THE AREA MONDAY NIGHT/TUESDAY MORNING. THE 12Z GFS/00Z ECMWF/GFS ENSEMBLES AGREE ON THE SURFACE LOW IN ALBERTA MOVING TO THE EAST/SOUTHEAST IN RESPONSE TO THE NEXT TROUGH DIGGING ONSHORE IN THE PACIFIC NORTHWEST. THIS TROUGH IS EXPECTED TO MOSTLY FLATTEN THE STRONG RIDGE THAT IS CURRENTLY SITUATED OVER THE WESTERN CONUS BEFORE IT REACHES THE CENTRAL PLAINS. ALTHOUGH THERE IS DISAGREEMENT BETWEEN THE GFS AND ECMWF ON THE STRENGTH AND TIMING OF THIS INCOMING TROUGH...THE 12Z GFS IS STRONGER...AND NOW SOMEWHAT CLOSER TO THE 00Z ECMWF...THAN THE 00Z/06Z GFS AND 00Z GFS ENSEMBLES...WHICH STILL DEVELOPED THE SURFACE LOW BUT THE 500MB FLOW WAS MUCH MORE ZONAL. THE ECMWF DEVELOPS A STRONG SURFACE LOW ON TUESDAY NIGHT/WEDNESDAY IN WESTERN NEBRASKA IN RESPONSE TO THE DEEPER TROUGH AND SLOWER TIMING...AND HAS SUPPORT FROM THE 12Z CANADIAN AS WELL WITH THE DEEPER PACIFIC NORTHWEST TROUGH. LEANED A LITTLE MORE TOWARD THE ECMWF/CANADIAN SOLUTION WITH A BIT SLOWER TIMING... AS SUCH...POPS WERE INTRODUCED TUESDAY AFTERNOON THROUGH THURSDAY NIGHT...A POTENTIALLY ACTIVE PERIOD...FOR THIS INCOMING SYSTEM. HOWEVER...THESE MAY WELL NEED TO BE ADJUSTED/SLOWED DOWN A BIT AS THE TIME APPROACHES AND FEATURES/TIMING/STRENGTH BECOME MORE CLEAR. && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE NIGHT AND FRIDAY. THE TAF LOCATIONS WILL HAVE VCSH/VCTS ALONG WITH OCCASIONAL SHRAS/TSRAS AT THE STATION THROUGH FRIDAY. DIFFICULT TO PIN DOWN THE EXACT TIME WHEN THIS WILL OCCUR. WILL GENERALLY CARRY VCSH/VCTS IN THE FIRST 6 TO 8 HOURS OF THE TAF PERIOD AND AMEND IF IT LOOKS LIKE IT WILL OCCUR AT A TAF LOCATION. OTHERWISE... EXPECT GENERALLY VFR CEILINGS AT ABR AND ATY THROUGH 00Z SATURDAY WITH VFR CEILINGS AT PIR AND MBG BECOMING MVFR LATER TONIGHT AS WINDS TURN AROUND TO NORTH AND NORTHWEST. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...TDK LONG TERM...ECKSTEIN AVIATION...MOHR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 530 AM CDT THU MAY 31 2007 SDZ003>005-009-010-015>017-033>037-045-048-051-011030- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 530 AM CDT THU MAY 31 2007 /430 AM MDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS ARE POSSIBLE THROUGHOUT THE DAY. THE SHOWERS WILL TAPER OFF LATER THIS AFTERNOON...THEN PICKUP AGAIN OVERNIGHT. AN ISOLATED THUNDERSTORM MAY DEVELOP OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS WITH EMBEDDED THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND SATURDAY. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER THUNDERSTORMS. HOWEVER...NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ006-018-011030- BROWN-SPINK- 530 AM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP LATER THIS AFTERNOON....CONTINUING THROUGH THE NIGHT. HOWEVER...NO SEVERE WEATHER IS EXPECTED. FLOODING IS EXPECTED TO CONTINUE ON THE JAMES RIVER FOR AN EXTENDED PERIOD OF TIME. SEE THE LATEST FLOOD STATEMENT FOR SPECIFIC INFORMATION REGARDING RIVER STAGES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND THUNDERSTORMS ARE AGAIN EXPECTED FRIDAY THROUGH SATURDAY. NO SEVERE WEATHER IS EXPECTED. HOWEVER...LOCALLY HEAVY RAIN IS AGAIN POSSIBLE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ007-008-011-019>023-011030- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 530 AM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS MAY AGAIN DEVELOP LATER THIS AFTERNOON. HOWEVER...IF THEY DO DEVELOP SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED FRIDAY AND SATURDAY. ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...LOCALLY HEAVY RAIN IS POSSIBLE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HINTZ
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, June 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45168, 45170.